The page below is a sample from the LabCE course Transfusion Reactions. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Transfusion Reactions (online CE course) »
How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 97 CE courses, most popular
$95 Add to cart
Pick Your Courses
Up to 8 CE hours
$50 Add to cart
Individual course$20 Add to cart


Post-transfusion purpura (PTP) is a very rare complication of blood transfusion. It has been most commonly associated with the transfusion of red blood cells and whole blood, but has also been seen in platelet and plasma transfusions. It is characterized by a rapid onset of thrombocytopenia, or decreased platelet count, which results from the production of a platelet alloantibody. Platelet counts are usually less than 10,000/µL. Reactions occur around 7 to 14 days post-transfusion. Patients present with purpura, bleeding from the mucous membranes, gastrointesinal area,and/or urinary tract. Melena and vaginal bleeding have also been reported. The thrombocytopenia is usually self-limiting.
Platelet counts and coagulation studies aid in the diagnosis. Patients can also be tested for platelet-specific antibodies, human leukocyte antigen (HLA) antibodies and lymphocytotoxic antibodies. The differential diagnosis includes other causes of thrombocytopenia.

The photograph shows petechiae (red/purple dots) and purpura (bruises) in the skin. Bleeding under the skin causes the purple, brown, and red color of the petechiae and purpura. (